Lund University is celebrating 350 years. Read more on lunduniversity.lu.se

Menu

Javascript is not activated in your browser. This website needs javascript activated to work properly.
You are here

Evaluation of offspring size-number invariants in twelve species of lizard

Author:
  • Tobias Uller
  • Geoffrey While
  • Erik Wapstra
  • Daniel Warner
  • Brett Goodman
  • Lin Schwartzkopf
  • Tracy Langkilde
  • Paul Doughty
  • Raju Radder
  • D Rohr
  • Michael Bull
  • Richard Shine
  • Mats Olsson
Publishing year: 2009
Language: English
Pages: 143-151
Publication/Series: Journal of Evolutionary Biology
Volume: 22
Issue: 1
Document type: Journal article
Publisher: John Wiley & Sons

Abstract english

The optimal division of resources into offspring size vs. number is one of the classic problems in life-history evolution. Importantly, models that take into account the discrete nature of resource division at low clutch sizes suggest that the variance in offspring size should decline with increasing clutch size according to an invariant relationship. We tested this prediction in 12 species of lizard with small clutch sizes. Contrary to expectations, not all species showed a negative relationship between variance in offspring size and clutch size, and the pattern significantly deviated from quantitative predictions in five of the 12 species. We suggest that the main limitation of current size-number models for small clutch sizes is that they rely on assumptions of hierarchical allocation strategies with independence between allocation decisions. Indeed, selection may favour alternative mechanisms of reproductive allocation that avoid suboptimal allocation imposed by the indivisible fraction at low clutch sizes.

Keywords

  • Biological Sciences

Other

Published
  • ISSN: 1420-9101